Medications that cause hearing loss and other side effects.

Your hearing can be damaged by a surprisingly common number of medications. From common pain medication to tinnitus medication, find out which of them has an effect on your hearing.

Drugs Can Affect Your Hearing

Pharmaceuticals are a nearly $500 billion industry and the United States makes up nearly half of that consumption. Are you purchasing over the counter medications? Or maybe your doctor has prescribed you with some form of medication. All medications carry risk, and while risks and side effects may be listed in the paperwork, no one ever thinks they’ll be affected. So it’s worthwhile to mention that some medications raise the risk of having loss of hearing. A few medications can, on a positive note, assist your hearing, like tinnitus medication. But which of these will be a problem for your hearing? But if you get prescribed with a drug that is recognized to lead to hearing loss, what can you do? A little insight on the subject can really help.

1. Your Ears Can be Hurt by Over-The-Counter PainKillers

The fact that such an ordinary thing could cause hearing loss. Experts looked at the kind of painkillers, frequency and time frame in addition to hearing loss frequency. There are several studies of both men and women that emphasize this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something surprising. Continued, regular use of over-the-counter pain relievers damages hearing. Regular use is described as 2 or more times per week. Individuals who have chronic pain usually take these kinds of medicines at least this often. Taking too much aspirin at once can lead to temporary hearing loss, which may become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you might be shocked to find the one with the strongest link. The drug commonly known as acetaminophen was the culprit. For men under 50 there’s almost double the risk of hearing loss if they were using this drug to treat chronic pain. To be clear, prescription drugs are equally as bad. Loss of hearing may be caused by the following:

  • Oxycodone
  • Methadone
  • Fentinol

It’s not clear precisely what triggers this loss of hearing. These drugs may decrease the flow of blood to your sensitive inner ear, which over time would kill nerves that detect sound. That’s why extended use of these medicines may lead to permanent loss of hearing.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be reasonably safe if taken as directed. But the kind of antibiotic called Aminoglycoside may raise hearing loss. Human studies haven’t yet yielded reliable data because they are in their initial phases. But there absolutely seem to be some individuals who have noticed loss of hearing after taking these drugs. Results from animal-testing are persuading enough. The medical community thinks there could be something to be concerned about. Mice that were fed these antibiotics, over a period of time, eventually lost their hearing permanently, every single time. The following conditions are generally treated with Aminoglycoside antibiotics:

  • Some other respiratory diseases
  • Tuberculosis (TB)
  • Cystic fibrosis
  • Bacterial meningitis

More prolonged conditions are managed over a longer period of time with these. Pneumonia and children’s ear infection were, until very recently, widely treated with Neomycin. Side effect concerns in the past decade have encouraged doctors to prescribe alternatives. Why certain antibiotics play a role in hearing loss still demands more research. It appears that they could cause swelling in the inner ear that causes long-term harm.

3. How Your Hearing is Affected by Quinine

You know what quinine is if you’ve ever had a gin and tonic. Quinine is used to manage malaria and has also been used to assist people who suffer from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter taste. While research that investigates the correlation between hearing loss an quinine aren’t that widespread. There have been numerous cases observed where malaria patients treated with quinine have been inflicted by reversible hearing loss.

4. Your Hearing Can be Damaged by Chemo Drugs

You know that there will be side effects when you go through chemo. Doctors are loading the body with toxins in an effort to eliminate cancer cells. Healthy cells and cancer are often indistinguishable by these toxins. Some of the drugs that are being looked at are:

  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane

But if you had to choose between chemo induced hearing loss and cancer, for most people, the choice would be clear. While you’re going through chemo, a hearing care pro could help you monitor your hearing. Or you might want to look into whether there are any suggestions we can make that might help in your individual situation.

5. Loop Diuretics and Hearing Loss

You could be taking diuretics to help manage fluid balance in your body. As with any attempt to manage something using medication, you can go too far in one direction, which can dehydrate the body. This can cause salt vs water ratios to get too high in the body, causing inflammation. This can cause loss of hearing, which is normally temporary. But if the imbalance is allowed to go on or keeps happening, hearing loss could be irreversible. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen permanent loss of hearing. If you’re taking the most well-known loop diuretic, Lasix, your doctor can advise you regarding which medications can have side effects if combined with it.

What Can Do If You’re Using Medications That May Cause Hearing Loss

Never stop using a medication that was prescribed by a doctor without consulting your doctor first. Note all of the medications you use and then talk to your doctor. If your doctor has put you on one or more of these drugs that trigger hearing loss, ask if there are alternatives that may reduce risk. You can also reduce your need for medications with some lifestyle changes. In some situations, slight changes to your diet and exercise plan can put you on a healthier path. Your immune system can be strengthened while pain and water retention can also be decreased with these changes. If you are or have ever used these ototoxic medications, you need to schedule an appointment to get your hearing checked as soon as you can. It can be hard to detect loss of hearing at first because it advances very slowly. But make no mistake: you might not recognize the ways it can influence your health and happiness, and catching it early gives you more options for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today